advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cincinnati, Ohio, USA:

Can having too many low blood sugar episodes damage internal organs?

Answer:

Low blood sugars not severe enough to need assistance of a third person are not dangerous even if they happen daily. It's not clear whether or how severe hypoglycemia with loss of consciousness affects the physical and intellectual development in subjects with diabetes, and a recent paper (Diabetologia 45:108-114,2002), aimed at evaluating the role of hypoglycemia in affecting the intellectual development of young children with type 1 diabetes, found there was no association between of deterioration of intellectual performance and the occurrence of even severe hypoglycemic episodes. However, it was correlated with the degree of metabolic deterioration at diagnosis and with high long-term hemoglobin A1c average.

Not to be ignored is the occurrence of low blood sugar without classic symptoms as a consequence of previous repeated low blood sugars called hypoglycemia unawareness. It may be also a serious complication of diabetes depending on when (nighttime or while driving) and how often it happens. Nowadays, in my experience, it isn't unusual at all, and actually it has become more and more usual as more patients are following multiple insulin regimens aimed at tighter control of blood sugar levels. Moreover, after many years of diabetes, you may lose the glucagon as well as epinephrine counterregulation, and this can further lead to a variety of "neuroglycopenic" symptoms.

A short period of "relaxed" blood sugar control generally is able to ameliorate these symptoms. In your case, I don't know the insulin regimen, but it appears to me that if low blood sugar happens frequently your insulin plan might be not finely tuned for your desired intake of food or physical exercise. You need to contact your diabetes specialist to reduce or modify the insulin scheme, either the short-acting and/or long-acting insulin.

MS

DTQ-20021217110104
Original posting 26 Dec 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.